Some remarks on the perturbation of polar decompositions for rectangular matrices

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

13 Scopus Citations
View graph of relations


Related Research Unit(s)


Original languageEnglish
Pages (from-to)327-338
Journal / PublicationNumerical Linear Algebra with Applications
Issue number4
Publication statusPublished - May 2006


In this article we focus on perturbation bounds of unitary polar factors in polar decompositions for rectangular matrices. First we present two absolute perturbation bounds in unitarily invariant norms and in spectral norm, respectively, for any rectangular complex matrices, which improve recent results of Li and Sun (SIAM J. Matrix Anal. Appl. 2003; 25:362-372). Secondly, a new absolute bound for complex matrices of full rank is given. When ||A - Ã||2 ≪ || A - Ã||F, our bound for complex matrices is the same as in real case. Finally, some asymptotic bounds given by Mathias (SIAM J. Matrix Anal. Appl. 1993; 14:588-593) for both real and complex square matrices are generalized. Copyright © 2005 John Wiley & Sons, Ltd.

Research Area(s)

  • Perturbation bound, Polar decomposition, Unitarily invariant norm